Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 67, NWS State College, PA
NWS State College, PA issued this severe thunderstorm warning at Jul 23, 2018, 2:18 PM EDT for Tioga County, Pennsylvania. It was in force for 57 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 23, 2018, 2:18 PM EDT (18:18 UTC)
- Expired
- Jul 23, 2018, 3:15 PM EDT
- In force
- 57 min
- Issued by
- NWS State College, PA
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Tioga County, PA
The radar
The Binghamton radar (KBGM), 111 km from the middle of the area, began a volume at 18:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 23, 2:22 PM EDT | TSTM WND DMG | 2 Ese Morris, PA | TREES DOWN ON WIRES. |
| Jul 23, 2:25 PM EDT | TSTM WND DMG | Cherry Flats, PA | MANY TREES DOWN. DAMAGE TO PORCH. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 4 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 6.3 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 18 J/kg
- Mixed-layer CIN
- -93 J/kg
- Mixed-layer LCL
- 1166 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 123 m²/s²
- 0-3 km storm-relative helicity
- 148 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
622 WUUS51 KCTP 231818 SVRCTP PAC117-231915- /O.NEW.KCTP.SV.W.0067.180723T1818Z-180723T1915Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service State College PA 218 PM EDT MON JUL 23 2018 The National Weather Service in State College PA has issued a * Severe Thunderstorm Warning for... Central Tioga County in north central Pennsylvania... * Until 315 PM EDT. * At 217 PM EDT, a severe thunderstorm was located near Morris, moving north at 35 mph. HAZARD...60 mph wind gusts. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. * This severe thunderstorm will be near... Morris around 220 PM EDT. Arnot around 230 PM EDT. Wellsboro around 240 PM EDT. Keeneyville around 250 PM EDT. Other locations impacted by this severe thunderstorm include Tioga, Osceola and Tioga Junction. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. This thunderstorm is capable of producing all types of severe weather including destructive straight line winds and tornadoes. Move quickly to a safe shelter such as an interior room, a bathroom, closet or basement. Torrential rainfall is occurring with this storm, and may lead to flash flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 4200 7710 4155 7714 4154 7735 4200 7741 TIME...MOT...LOC 1817Z 182DEG 29KT 4159 7724 HAIL...<.75IN WIND...60MPH $$ Colbert
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 23, 11:38 AM EDT, 2 hours 40 minutes earlier.
Area forecast discussion, Jul 23, 11:38 AM EDT, 2 hours 40 minutes before
Area Forecast Discussion National Weather Service State College PA 1138 AM EDT Mon Jul 23 2018 .SYNOPSIS... An extended wet pattern with frequent rounds of rain will elevate the risk of flooding across parts of central Pennsylvania through at least mid-week. Drier air will try to work in late in the week as the deep slow moving upper trough gradually fills and moves slowly to the east. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... We're experiencing a temporary lull in the larger bands of heavy rain that have impacted the eastern half of our CWA over the past 12 to 24 hours. HREFv2, along with the RAP, NAM and SREF all show the likelihood of additional bands of torrential rain setting up across the Central Mtns and Susquehanna Valley this afternoon and evening as an extensive plume of tropical moisture continues to stream in from the SSE and combines with increased instability and terrain effects. Extended the Flash Flood Watch to cover the Northern Mtns and all of the I-99/Route 220 corridor through 8 PM Wednesday. an additional 0.50 inches is likely across most of the CWA by late tonight, while the narrow bands of torrential rain could easily result in 2-4 inches of additional rain by late tonight. In addition to the heavy rain potential and WPC's Slight to Moderate Risk of Excessive rain in their DAY 1 outlook, SPC has a MRGL Risk for Svr TSRA in the form of Wet Microbursts and the potential for highly localized wind damage. Down trees and branches could easily occur where the soil is saturated and canopy of full foliage on the larger trees is easily weighted down by the periods of very heavy rain and brief gusty winds. Very low LCLs and decent llvl shear lead to pockets of 0-1km EHIs on the order of 1.5 to 2.0 M2/S2 across the eastern half of the state this afternoon and evening, so the risk of an isolated, brief EF0-1 tornado moving from nearly south to north is not out of the question. && .SHORT TERM /6 PM THIS EVENING THROUGH 6 PM TUESDAY/... *Multi-day heavy to excessive rain risk continues over parts of south central PA An extensive wet pattern will continue to raise concerns for flash and small stream flooding through the short term period. The repeated rounds of showers and storms will also push many of the smaller rivers/larger creeks in the srn half of the area to bank full or out of their banks. Base flow is already much higher than just back on Sat, and FFG values are just an inch or so in the SC & SE counties. Atmospheric river set-up with deep layer south-southeast flow will maintain very high (2-2.25") PWs and support intense rain rates. Much like the last 30 hours, though, the cell motion will be very quick, and it will take training to make things dangerous. But, that is getting to be a higher and higher probability as each day of this moisture feed continues. Temps/winds/dewpoints, etc. are all persistence values. && .LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/... By Tuesday, filling upper trough off to our west will remain nearly stationary or even retrograde a little as strong broad ridge forms over the western U.S. For PA, long fetch moist southerly low-level flow continues for much of the week, with upper flow turning more SW/W. Not much to inhibit daily convection along this river of high PWAT air over the region, so very efficient precip producers that could exacerbate flooding situation after several days of noteworthy rains could continue to bring potential flooding impacts through much of the week. Best daily chances for tstorms shifts to western/central sections early in the week (as ridge briefly edges in from the east) before precip shifts eastward Thu as a cold frontal boundary finally pushes across the state. The weekend looks drier yet scattered showers may persist. Though it will be quite muggy, temperatures will be at or slightly below below normal much of the week. && .AVIATION /15Z MONDAY THROUGH FRIDAY/... Rounds of heavy showers and embedded thunderstorms will continue across central PA airspace over the next 3 days. Aside from localized restrictions in +RA, ceilings trends will be from IFR/MVFR at night to MVFR/Low VFR during the day. The waves of rain will be difficult to time so will run with longer durations of prevailing SHRA through at least the first half of the period. .Outlook... Tue-Wed...Frequent showers and embedded t'storm with heavy downpours associated. Thu-Fri...Scattered showers/t'storms possible. && .HYDROLOGY... Additional heavy rainfall of 2 to 6 inches over the next 24 to 72 hours (mainly over Central PA and the Susq Valley) will pose a very serious stream and river flooding threat through midweek. Taking into account the rainfall that already occurred over the weekend, minor to moderate small stream and creek flooding is likely with even some impacts on larger main stem rivers. Some small streams may approach major flooding. && .CTP WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch through Wednesday evening for PAZ006-012-018- 019-025>028-034>037-041-042-045-046-049>053-056>059-063>066. && SYNOPSIS...Dangelo/Lambert NEAR TERM...Lambert SHORT TERM...Dangelo LONG TERM...Ross/RXR AVIATION...Steinbugl HYDROLOGY...Lambert/Ross
Hazardous weather outlook, Jul 23, 9:37 AM EDT, 4 hours 41 minutes before
Hazardous Weather Outlook National Weather Service State College PA 937 AM EDT Mon Jul 23 2018 PAZ004-005-010-011-017-024-033-241345- Warren-McKean-Elk-Cameron-Clearfield-Cambria-Somerset- 937 AM EDT Mon Jul 23 2018 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Today and Tonight. Periods of heavy showers and a few thunderstorms could bring between 1 and 2 inches of rain across the region mainly to the east of Route 219. Minor flooding of poor drainage areas in cities and towns, and flooding of some small streams could result from this locally heavy rain. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report significant hazardous weather and flooding. PAZ006-012-018-019-025>028-034>037-041-042-045-046-049>053-056>059- 063>066-241345- Potter-Northern Clinton-Northern Centre-Southern Centre-Blair- Huntingdon-Mifflin-Juniata-Bedford-Fulton-Franklin-Tioga- Northern Lycoming-Sullivan-Southern Clinton-Southern Lycoming-Union- Snyder-Montour-Northumberland-Columbia-Perry-Dauphin-Schuylkill- Lebanon-Cumberland-Adams-York-Lancaster- 937 AM EDT Mon Jul 23 2018 ...FLASH FLOOD WATCH IN EFFECT THROUGH WEDNESDAY EVENING... This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov/StateCollege on the internet for more information about the following hazards. Flash Flood Watch. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Please listen to NOAA Weather Radio or go to weather.gov/StateCollege on the internet for more information about the following hazards. Flash Flood Watch. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report significant hazardous weather and flooding. Lambert
In the hours before
Special weather statement, Jul 23, 12:41 PM EDT, 1 hour 37 minutes before
Special Weather Statement
National Weather Service State College PA
1241 PM EDT MON JUL 23 2018
PAZ028-050-052-056-057-231730-
Perry PA-Northumberland PA-Juniata PA-Dauphin PA-Snyder PA-
1241 PM EDT MON JUL 23 2018
...A STRONG THUNDERSTORM WILL AFFECT PARTS OF NORTHUMBERLAND...
DAUPHIN...JUNIATA...SNYDER...AND PERRY COUNTIES UNTIL 130 PM EDT...
At 1239 PM EDT, Doppler radar indicated a strong thunderstorm near
Millersburg, moving northwest at 30 mph.
Winds in excess of 40 mph are possible.
This strong thunderstorm will be near...
Meiserville and Port Trevorton around 100 PM EDT.
Mount Pleasant Mills, Fremont and Richfield around 110 PM EDT.
Other locations impacted by this storm include Enders, Liverpool,
Freeburg and Dalmatia.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Brief torrential rainfall is also occurring with this storm, and may
lead to localized flooding and some downed tree limbs. Do not drive
your vehicle through flooded roadways. Do not drive into water
covering the roadway.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4054 7703 4056 7706 4060 7709 4067 7714
4079 7692 4050 7678 4046 7686 4051 7698
TIME...MOT...LOC 1639Z 148DEG 26KT 4054 7689
LambertSpecial weather statement, Jul 23, 12:41 PM EDT, 1 hour 37 minutes before
Special Weather Statement
National Weather Service State College PA
1241 PM EDT MON JUL 23 2018
PAZ066-231715-
Lancaster PA-
1241 PM EDT MON JUL 23 2018
...A STRONG THUNDERSTORM WILL AFFECT PARTS OF LANCASTER COUNTY UNTIL
115 PM EDT...
At 1240 PM EDT, Doppler radar indicated a strong thunderstorm near
Wakefield, moving northwest at 40 mph.
Winds in excess of 40 mph and minor flooding are possible.
Locations impacted include...
Lancaster, Millersville, Willow Street, New Holland, Leola, Paradise,
Strasburg, Mountville, Quarryville, Gap, Wakefield, Leacock,
Bareville, Smithville, Lampeter, Intercourse, Conestoga, Blue Ball,
Georgetown and Gordonville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4005 7643 4013 7605 3983 7602 3982 7604
3981 7603 3980 7605 3979 7604 3976 7606
3976 7608 3973 7610 3974 7611 3972 7614
3972 7617
TIME...MOT...LOC 1640Z 154DEG 36KT 3982 7612
RXRSpecial weather statement, Jul 23, 12:54 PM EDT, 1 hour 24 minutes before
Special Weather Statement
National Weather Service State College PA
1254 PM EDT MON JUL 23 2018
PAZ019-027-231730-
Mifflin PA-Southern Centre PA-
1254 PM EDT MON JUL 23 2018
...SPECIAL WEATHER STATEMENT...
At 1253 PM EDT, Doppler radar indicated a gusty shower near
Belltown, moving north at 30 mph.
Winds in excess of 30 mph are possible.
This gusty shower will be near... Poe Valley State Park around 105
PM EDT.
Coburn around 110 PM EDT.
Aaronsburg, Millheim and Woodward around 115 PM EDT.
Rebersburg and Madisonburg around 120 PM EDT.
Other locations impacted by this shower include Wagner.
LAT...LON 4097 7752 4098 7731 4086 7734 4085 7736
4082 7735 4068 7739 4068 7750
TIME...MOT...LOC 1653Z 182DEG 24KT 4076 7743
ColbertSpecial weather statement, Jul 23, 1:13 PM EDT, 1 hour 5 minutes before
Special Weather Statement
National Weather Service State College PA
113 PM EDT MON JUL 23 2018
PAZ019-026-231745-
Huntingdon PA-Southern Centre PA-
113 PM EDT MON JUL 23 2018
...SPECIAL WEATHER STATEMENT...
At 113 PM EDT, Doppler radar indicated a gusty thunderstorm near
Rock Springs, moving north at 30 mph.
Winds in excess of 30 mph and minor flooding are possible.
Locations impacted include...
Park Forest Village, Stormstown, Pine Grove Mills, Ramblewood, Port
Matilda, Julian and Rock Springs.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4062 7806 4081 7812 4094 7790 4067 7787
4056 7793
TIME...MOT...LOC 1713Z 171DEG 33KT 4065 7794
RXRSpecial weather statement, Jul 23, 1:38 PM EDT, 40 minutes before
Special Weather Statement
National Weather Service State College PA
138 PM EDT MON JUL 23 2018
PAZ037-041-231815-
Northern Lycoming PA-Tioga PA-
138 PM EDT MON JUL 23 2018
...A STRONG THUNDERSTORM WILL AFFECT PARTS OF LYCOMING AND TIOGA
COUNTIES UNTIL 215 PM EDT...
At 137 PM EDT, Doppler radar indicated a strong thunderstorm near
Waterville, moving north at 30 mph.
Winds in excess of 40 mph are possible.
This strong thunderstorm will be near...
Little Pine State Park around 145 PM EDT.
English Center around 155 PM EDT.
Cedar Run around 210 PM EDT.
Other locations impacted by this storm include Salladasburg and Ski
Sawmill Ski Area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4159 7716 4128 7719 4123 7728 4124 7739
4128 7742 4162 7746
TIME...MOT...LOC 1737Z 179DEG 26KT 4129 7731
ColbertSpecial weather statement, Jul 23, 2:17 PM EDT, 1 minute before
Special Weather Statement
National Weather Service State College PA
217 PM EDT MON JUL 23 2018
PAZ063>065-231845-
York PA-Adams PA-Cumberland PA-
217 PM EDT MON JUL 23 2018
...A STRONG THUNDERSTORM WILL AFFECT PARTS OF ADAMS...YORK...AND
CUMBERLAND COUNTIES UNTIL 245 PM EDT...
At 216 PM EDT, Doppler radar indicated a strong thunderstorm near
Lake Meade, moving northwest at 40 mph.
Winds in excess of 40 mph and localized flooding are possible.
Locations impacted include...
Carlisle, Hampton, Plainfield, Schlusser, Boiling Springs, Dillsburg,
Lake Meade, Mount Holly Springs, New Kingstown, Bloserville,
Wertzville, Carlisle Springs, York Springs, Heidlersburg,
Franklintown, Idaville, Gardners and Penn State Dickinson School Of
Law.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3991 7713 4026 7739 4029 7733 4028 7733
4027 7730 4029 7724 4030 7705 3996 7698
TIME...MOT...LOC 1816Z 156DEG 39KT 4001 7711
RXRThe office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 23, 12:13 AM EDT | Areal Flood Advisory | CTP | Adams, Cumberland, Dauphin, Lancaster, Perry, York | 6 hr |
| Jul 23, 3:43 AM EDT | Areal Flood Advisory | CTP | Dauphin, Lebanon, Schuylkill | 3 hr |
| Jul 23, 3:59 AM EDT | Flash Flood Watch | CTP | Adams, Bedford, Blair, Centre, Clinton, Columbia and 20 more | 4 days |
| Jul 23, 4:32 AM EDT | Flash Flood Warning | CTP | Dauphin, Lebanon, Schuylkill | 3 hr |
| Jul 23, 4:47 AM EDT | River Flood Warning | CTP | Lebanon, Schuylkill | 4 days |
| Jul 23, 4:48 AM EDT | Areal Flood Advisory | CTP | Columbia, Montour, Northumberland, Schuylkill | 3 hr |
| Jul 23, 4:52 AM EDT | Special Weather Statement | CTP | Columbia | 38 min |
| Jul 23, 4:58 AM EDT | Areal Flood Advisory | CTP | Adams, Cumberland, Franklin, Perry | 2 hr |
| Jul 23, 5:44 AM EDT | Flash Flood Warning | CTP | Columbia, Montour, Northumberland, Schuylkill | 3 hr |
| Jul 23, 5:51 AM EDT | Special Weather Statement | CTP | Juniata, Perry | 54 min |
| Jul 23, 6:24 AM EDT | River Flood Warning | CTP | Dauphin, Lebanon | 5 days |
| Jul 23, 7:16 AM EDT | Areal Flood Advisory | CTP | Bedford, Franklin, Fulton, Huntingdon | 3 hr |
| Jul 23, 8:06 AM EDT | Areal Flood Warning | CTP | Columbia, Dauphin, Lancaster, Lebanon, Montour, Northumberland and 2 more | 6 hr |
| Jul 23, 8:41 AM EDT | Areal Flood Advisory | CTP | Lycoming, Sullivan | 5 hr |
| Jul 23, 11:02 AM EDT | River Flood Warning | CTP | Dauphin | 4 days |
| Jul 23, 12:41 PM EDT | Special Weather Statement | CTP | Snyder | 49 min |
| Jul 23, 12:54 PM EDT | Special Weather Statement | CTP | Snyder | 36 min |
| Jul 23, 1:13 PM EDT | Special Weather Statement | CTP | Centre | 32 min |
| Jul 23, 1:23 PM EDT | Severe Thunderstorm Warning | CTP | Centre | 52 min |
| Jul 23, 1:38 PM EDT | Special Weather Statement | CTP | Lycoming | 37 min |
| Jul 23, 1:47 PM EDT | Areal Flood Warning | CTP | Dauphin, Lancaster, Lebanon, Northumberland, Schuylkill, York | 9 hr |
| Jul 23, 2:17 PM EDT | Special Weather Statement | CTP | Cumberland | 28 min |
| Jul 23, 3:05 PM EDT | Special Weather Statement | CTP | Juniata, Mifflin | 40 min |
| Jul 23, 4:31 PM EDT | Special Weather Statement | CTP | Huntingdon | 44 min |
| Jul 23, 5:36 PM EDT | River Flood Warning | CTP | Huntingdon | 3 days |
| Jul 23, 5:50 PM EDT | Areal Flood Advisory | CTP | Lancaster | 115 min |
| Jul 23, 5:51 PM EDT | Special Weather Statement | CTP | Centre | 39 min |
| Jul 23, 6:46 PM EDT | Special Weather Statement | CTP | Clinton, Potter | 29 min |
| Jul 23, 6:56 PM EDT | Special Weather Statement | CTP | Cumberland, Juniata, Perry | 64 min |
| Jul 23, 7:18 PM EDT | Special Weather Statement | CTP | Tioga | 57 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.